Alert archive / Wisconsin / Flash Flood Watches in 2008

Flash Flood Watch 3, NWS Green Bay, WI

July 7, 20084 counties in Wisconsin

NWS Green Bay, WI issued this flash flood watch at Jul 7, 2008, 3:12 PM CDT for 4 counties in Wisconsin. It took effect at Jul 7, 2008, 6:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2008, 3:12 PM CDT (20:12 UTC)
In effect from
Jul 7, 2008, 6:00 PM CDT
Expired
Jul 7, 2008, 9:01 PM CDT
In force
3 hr
Issued by
NWS Green Bay, WI
Flood severity
None

Counties Calumet County, WI, Manitowoc County, WI, Waushara County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 53 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KGRB 072012
FFAGRB

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GREEN BAY WI
312 PM CDT MON JUL 7 2008

...HEAVY RAINS MAY CAUSE FLOODING IN CENTRAL AND EAST CENTRAL WISCONSIN...

.SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
CENTRAL AND EAST CENTRAL WISCONSIN TONIGHT. DUE TO THE WET SOIL
FROM RECORD RAINFALLS IN THE PAST MONTH...FLOODING IS POSSIBLE
IF THESE THUNDERSTORMS PRODUCE MORE THAN 2 OR 3 INCHES OF RAIN 
TONIGHT.

WIZ045-048>050-080415-
/O.NEW.KGRB.FF.A.0003.080707T2300Z-080708T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...WAUTOMA...OSHKOSH...CHILTON...
TWO RIVERS
312 PM CDT MON JUL 7 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WISCONSIN AND EAST 
  CENTRAL WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  WISCONSIN...WAUSHARA. IN EAST CENTRAL WISCONSIN...CALUMET...
  MANITOWOC AND WINNEBAGO.

* THROUGH TUESDAY MORNING

* SHOWERS AND THUNDERSTORMS WILL ARRIVE DURING THE LATE AFTERNOON
  OR EARLY EVENING AND CONTINUE OFF AND ON OVERNIGHT. SOME OF
  THESE WILL PRODUCE TORRENTIAL RAINS. 1 TO 3 INCHES OF RAIN ARE
  LIKELY IN MOST PLACES...THOUGH LOCALLY HIGHER AMOUNTS ARE
  POSSIBLE.

* IF YOU LIVE NEAR A RIVER OR STREAM OR URBAN AREA THAT IS FLOOD
  PRONE...YOU SHOULD LISTEN FOR POSSIBLE WARNINGS OR ADVISORIES.
  MAKE SURE YOUR SUMP PUMP AND WEATHER RADIO ARE IN WORKING ORDER
  AND THAT YOU ARE READY TO MOVE TO HIGHER GROUND IF FLOODING IS
  OBSERVED OR A WARNING IS ISSUED.

  FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
  TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
1 follow-up statement
000 
WGUS63 KGRB 080201
FFAGRB

FLOOD WATCH
NATIONAL WEATHER SERVICE GREEN BAY WI
901 PM CDT MON JUL 7 2008

...FLOOD THREAT HAS DIMINISHED IN CENTRAL AND EAST CENTRAL WISCONSIN...

.THUNDERSTORMS WITH HEAVY RAIN MOVED THROUGH CENTRAL AND EAST
CENTRAL WISCONSIN THIS EVENING...BUT THEY MOVED QUICKLY ENOUGH TO
LIMIT RAINFALL TO AN INCH OR LESS. WHILE MORE RAIN IS LIKELY LATER
TONIGHT...IT SHOULD BE LESS THAN AN ADDITIONAL HALF INCH.

WIZ045-048>050-080315-
/O.CAN.KGRB.FF.A.0003.000000T0000Z-080708T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...WAUTOMA...OSHKOSH...CHILTON...
TWO RIVERS
901 PM CDT MON JUL 7 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WISCONSIN AND EAST
CENTRAL WISCONSIN HAS BEEN CANCELED.

ANOTHER HALF INCH OR SO OF RAIN IS POSSIBLE LATER TONIGHT AS
ADDITIONAL THUNDERSTORMS MOVE THROUGH. THE RAIN SHOULD BE
INSUFFICIENT TO CAUSE FLOODING...SO THE WATCH HAS BEEN CANCELED.
EVEN THOUGH THE WATCH HAS BEEN CANCELED...IT IS WISE TO STAY
ALERT IF YOU LIVE NEAR FLOOD PRONE AREAS WHEN HEAVY RAINS ARE
OCCURRING.



$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 3:32 AM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, Jul 7, 3:32 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
332 AM CDT MON JUL 7 2008

.SYNOPSIS...MAIN BAND OF WESTERLIES ACRS NOAM VERY LOW AMPLITUDE.
MEAN TROF POSN STILL IN THE E...AND WL SEE SOME AMPLIFICATION EARLY
THIS WK AS SHRTWV HEADS EWD INTO THE TROF POSN. BUT WITH THE WRN
RIDGE NOW GONE...THE AMPLIFICATION WL BE LIMITED AND SHORT-LIVED
AND THE FLOW SHOULD RETURN TO NEARLY ZONAL LATER IN THE WK. A SIG
PATTERN CHANGE EXPECTED TO OCCUR DURING THE LATTER PART OF THE
FCST PERIOD. STG UPR TROF DIGGING TOWARD THE PAC NW WL RESULT IN
MEAN TROF POSN DEVELOPING OUT W...WITH UPR RIDGE SHIFTG INTO THE
ERN CONUS. ALTHOUGH THE BULK OF THE ENERGY IN THAT TROF WL HEAD
ENEWD TOWARD ERN CANADA THIS WEEKEND...THE PATTERN WITH A TROF IN
THE W AND FLAT RIDGING IN THE E WL REMAIN.

SIG PCPN EVENT EXPECTED LATER TDA AND TNGT AS SHRTWV APPROACHES
THE AREA AND INTERACTS WITH FRONTAL BOUNDARY AND WARM AND VERY
MOIST AIR MASS IN THE RGN. DRIER WX WITH ONLY SCT LGT PCPN AT MOST
EXPECTED FOR MID-WK. MORE SIG PCPN CHCS THEN RETURN FOR THE LATTER
PART OF THE FCST PERIOD AS FRONTAL BOUNDARY SETS UP NR THE AREA.
IT LOOKS LIKE A FAIRLY WET PATTERN...BUT THE DEVIL WL BE IN THE
DETAILS.

WARM AND VERY HUMID CONDITIONS EARLY WL BE REPLACED BY DRIER AIR AND
NR NORMAL TEMPS FOR A COUPLE DAYS. EXPECT WARM AND HUMID CONDITIONS
TO RETURN FOR THE LATTER PART OF THE FCST PERIOD.
&&

.SHORT TERM...TDA/TNGT/TUE. MAIN CONCERN IS HVY RAINFALL AND SVR WX
POTENTIAL TDA AND TNGT. FRONTAL BOUNDARY NOW STRETCHED ACRS THE FCST
AREA...AND WL LIKELY MOVE LITTLE DURING THE DAY. AIR MASS S OF THE
FRONT WAS WARM AND HUMID...WITH LARGE RESERVOIR OF SFC DWPTS AOA
68F. SML MCS NOW E OF THE AREA...WITH NOT MUCH GOING ON ACRS THE
FCST AREA RIGHT NOW. WATCHING SCT TSRA DEVELOPING IN NE IA...AND
CLUSTER OF STORMS HEADED ENE FROM THE FSD AREA. SHOULD BE SOME SUN
EARLY TDA...THOUGH THERE WL BE SOME FG TO BURN OFF. THEN COULD
SEE STORMS FIRE NEAR THE FRONT OR JUST HAVE THE STUFF FM THE W
MOVE IN. CHOSE TO GO WITH CHC POPS THIS MORNING. TOOK POPS OVER
THE S/SE UP TO LIKELY FOR THE AFTN AS THAT WL BE WHERE FRONT WL BE
LOCATED. ADDED MENTION OF HVY RAINFALL FOR THE AFTN. APPROACHING
UPR SHRTWV SHOULD CAUSE LLY TO STRENGTHEN AND GET DIRECTED INTO
THE AREA TNGT...SO TOOK THE ENTIRE FCST AREA UP TO CATEGORICAL.
MAINTAINED MENTION OF HVY RAIN. SYNOPTIC SET-UP CERTAINLY
SUPPORTIVE OF FLASH FLOODING. BUT GIVEN THAT I CAN/T PIN DOWN A
PORTION OF THE FCST AREA WITH AN ENHANCED RISK AND THE FACT THAT
WE/VE BEEN FAIRLY DRY FOR A FEW DAYS DID NOT WANT TO BLANKET THE
ENTIRE AREA WITH A FLASH FLOOD WATCH. WL PLAY UP IN THE HWO AND
ISSUE AN ESF.

SVR THREAT A LITTLE MORE COMPLICATED. SHEAR INITIALLY WL BE RATHER
WK...BUT COULD CERTAINLY GET SOME WET MICROBURSTS ON STRONGER CELLS
THAT DEVELOP THIS AFTN. ALSO NEED TO WATCH FOR MESO-SCALE AREAS OF
STRONGER SHEAR NEAR THE FRONT AS THAT COULD ALLOW FOR A FEW
SUPERCELLS TO DEVELOP EARLY IN THE EVENT WHEN STORMS ARE MORE
DISCRETE. SVR THREAT WL LIKELY BECOME PRIMARILY ONE OF DAMAGING
WINDS TNGT. LATE AFTN CONVECTION SHOULD ORGANIZE INTO AN MCS AND
COME EWD/ENEWD ACRS THE FCST AREA. APPROACHING SHRTWV WL LEAD TO
SOME STRENGTHENING OF THE WIND FIELDS AND HENCE SHEAR DURING THE
NGT. HAVE DECIDED TO HOLD OFF ON EXPLICIT SVR IN THE GRIDS/ZONES
FOR NOW...BUT WL HIT FAIRLY HARD IN THE HWO.

MCS COULD STILL BE EXITING THE AREA EARLY TUE...SO KEPT CHC POPS
EARLY. THEN GIVEN THE AMNT OF CONVECTION TNGT IT/S TOUGH TO SEE MUCH
ELSE GETTING GOING BEFORE THE FRONT EXITS THE AREA AND DRIER AIR
STARTS TO WORK IN. BEST CHC FOR REDEVELOPMENT MAY BE IN THE FAR E/SE
DURING THE AFTN. ADJUSTED GRIDS TOWARD THAT SCENARIO.

WENT ABV GUID FOR MOST OF THE FCST AREA TDA AND NR GUID TNGT. WENT
ABV GUID OVER E-C WI TUE AS THAT AREA NORMALLY WARMS WELL IN WLY
FLOW AS EXPECTED TUE AFTN.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY
FOR TUESDAY NIGHT...WEAK RIDGE OF HIGH PRESSURE WILL BUILD INTO
THE FORECAST AREA. NEXT TROUGH SWINGS SOUTHEAST ACROSS THE
NORTH DURING THE LATE AFTERNOON HOURS WED. GFS INDICATED LIFTED
INDICIES DOWN -2 C AND SOME SMALL CAPE. WITH BOUNDARY MOVING
INTO THE AREA DURING PEAK HEATING OF THE DAY...DID RAISE RAIN
CHANCES OVER THE FAR NORTH BY 10 PERCENT AND ALSO DID MENTION
ISOLATED THUNDERSTORMS. ANY CONVECTION THAT DOES DEVELOP
WILL GRADUALLY SHIFT SOUTHWARD DURING THE EARLY TO MID
EVENING HOURS UNTIL THE SUNSETS. DID ADD A CHANCE OF
ISOLATED SHOWERS DURING THE EVENING FOR MOST LOCATIONS AS
BOUNDARY CONTINUES TO SAG SOUTHWARD.

SOME CHANGES WERE MADE TO THE THURSDAY PERIOD. IT APPEARS
RETURN FLOW WILL SET UP QUICKER THAN PREVIOUSLY THOUGHT
YESTERDAY. HOW QUICK IT WILL RETURN WILL DEPEND WHERE
WEDNESDAYS BOUNDARY SETS UP THURSDAY MORNING. HAVE TRENDED
RAIN CHANCES HIGHEST OVER THE SOUTH FOR THURSDAY. AS THE WARM FRONT
SLOWLY PUSHES NORTHWARD THURSDAY AFTERNOON AND THURSDAY NIGHT...
WILL TREND WITH THE HIGHEST RAIN CHANCES OVER THE NORTH THURSDAY NIGHT.
THERE MAY BE SOME LINGERING SHOWERS EARLY FRIDAY MORNING OVER THE NORTH...
BUT FRIDAY SHOULD TURN OUT WARM AND HUMID. 850MB TEMPERATURES OFF
THE GFS WOULD SUPPORT HIGHS IN THE MIDDLE 80S AWAY FROM THE BAY
AND LAKE. ECMWF 850MB TEMPERATURES WOULD SUPPORT TEMPERATURES CLOSE
TO 90...EVEN VERY CLOSE TO THE LAKE. RAISED MAX TEMPERATURES ON
FRIDAY SEVERAL DEGREES.

THE PICTURE BECOMES MUDDLED FRIDAY NIGHT INTO SATURDAY AS 00Z GFS
QUICKER IN PUSHING FRONT THROUGH COMPARED TO THE 00Z ECMWF. GFS WOULD
BRING FRONT THROUGH FRIDAY NIGHT WITH ISOLATED CONVECTION WHILE
ECMWF WOULD BRING FRONT SATURDAY MORNING OVER THE NORTH AND SATURDAY
AFTERNOON OVER THE SOUTH. FRONT DOES NOT GET VERY FAR SOUTH...SO
WILL NEED TO CONTINUE CHANCES FOR SHOWERS AND THUNDERSTORMS.
&&

.AVIATION...CHC OF TSRA PRETTY MUCH THROUGHOUT TAF PERIOD. WL ATTEMPT
TO PICK OUT MOST LIKELY TIME FRAME FOR TSRA FOR EXPLICIT MENTION
IN THE TAFS. WL ALSO PROBABLY HAVE LLWS IN THE TAFS FOR TNGT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/ECKBERG
Hazardous weather outlook, Jul 7, 1:23 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
123 PM CDT MON JUL 7 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081445-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
123 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT. IN
ADDITION TO THE THREAT OF DAMAGING WINDS AND LARGE HAIL...THERE
IS A POSSIBILITY OF URBAN AND SMALL STREAM FLOODING DUE TO HEAVY
RAINS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME LATE THIS WEEK
AND DURING THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE SPECIFIC INFORMATION
ON WHEN STORMS ARE LIKELY AND ANY RISK OF SEVERE WEATHER WITH THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
EVENING. SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL OR FLOODING
TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-081445-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
123 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING. STRONG WINDS ARE THE PRIMARY THREAT.
IN ADDITION...PATCHY DENSE FOG IS ALSO EXPECTED OVER LAKE
MICHIGAN THIS AFTERNOON AND TONIGHT. THE FOG COULD BE DENSE...AND
OCCASIONALLY REDUCE VISIBILITIES TO A FEW HUNDRED FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME LATE THIS WEEK
AND DURING THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE SPECIFIC INFORMATION
ON WHEN STORMS ARE LIKELY AND ANY RISK OF SEVERE WEATHER WITH THE
STORMS.

Nearby

Flash Flood Watches in Wisconsin, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.